Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 92, NWS Norman, OK

April 22, 2001Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 22, 2001, 3:47 PM CDT for Oklahoma County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 22, 2001, 3:47 PM CDT (20:47 UTC)
Expired
Apr 22, 2001, 4:30 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oklahoma County, OK

The radar

The Norman radar (KTLX), 30 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS54 KOUN 222048
SVROKC
OKC109-222130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 430 PM CDT

* AT 347 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8     
  MILES SOUTHWEST OF DOWNTOWN OKLAHOMA CITY...MOVING NORTHEAST AT 55 
  MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...EDMOND...JONES...
  LUTHER...NICHOLS HILLS...OKLAHOMA CITY...THE VILLAGE AND WARR ACRES

HAIL UP TO THE SIZE OF DIMES AND 60 MPH WINDS ARE LIKELY WITH THIS 
SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3539 9767 3538 9754 3567 9715 3571 9760

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:20 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 22, 3:20 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT SUN APR 22 2001

FAR W PART OF CWA IS OUT OF THE CONVECTIVE THREAT, WHILE E AND
ESPECIALLY SE ZONES WILL REMAIN IN THE MOIST AIR - AND THUS THE
SEVERE THREAT - UNTIL LL MOISTURE IS DRIVEN OUT BY THE SECONDARY
COLD FRONT LATE TONIGHT. IN BETWEEN IS SOMETHING OF A DILEMMA, AS
MODELS DEPICT THE FRONT/DRYLINE, AND THUS THE T-STORM THREAT,
LINGERING ACROSS CENTRAL ZONES INTO THIS EVENING. CURRENT SQUALL
LINE HAS MOVED OFF THE DRYLINE BASED ON LATEST MESONET ANALYSIS,
SUGGESTING SEVERAL POSSIBILITIES. STORMS COULD REDEVELOP ALONG OR
AHEAD OF THE SURFACE DRYLINE AND BEHIND THE CURRENT LINE. CURRENT LINE
COULD BECOME MORE BROKEN, WHICH WOULD INCREASE THE TORNADO THREAT.
AND WE STILL THINK THERE IS POTENTIAL FOR NEW STORMS TO GO UP AHEAD
OF THE LINE, ESPECIALLY IN S AND SE PARTS OF THE AREA. THERE MAY BE
SOME LAST-MINUTE REVISIONS TO THE 1ST-PERIOD FORECAST, DEPENDING ON
HOW THINGS EVOLVE OVER THE NEXT HOUR OR SO. BUT CURRENT PLAN IS TO
KEEP LIKELY POPS NEAR AND E OF I-35 THIS EVENING, LEAVE THE W DRY,
AND HAVE A SUBSTANTIAL POP GRADIENT IN BETWEEN.

STRONG WINDS CONTINUE IN THE S FLOW AHEAD OF THE STORMS, AND IN THE
SW FLOW BEHIND IT. WIND ADVISORY WILL BE CONTINUED THIS EVENING FOR
ALL BUT THE SE ZONES.

LUCKILY THE PATTERN CONTINUES TO LOOK BENIGN AFTER TONIGHT, WITH
LARGE-SCALE RIDGING WORKING SLOWLY E FROM THE ROCKIES TOWARD THE
PLAINS. LOOKS MORE LIKE A LATE SUMMER PATTERN THAN MID SPRING.
CONTINUED DRY WITH A GRADUAL WARMING TREND WED THRU SUN.

FCSTID = 24
PRELIM NUMBERS...
OKC   50  66  45  73 /  70  10   0   0
HBR   48  68  42  77 /   0   0   0   0
SPS   53  70  45  76 /  40   0   0   0
GAG   43  65  36  72 /   0   0   0   0
PNC   50  64  42  72 /  70  10   0   0
DUA   57  69  47  75 /  70  10   0   0

.OUN...
OK...WIND ADVISORY THIS EVENING OKZ004>031-033>040-044-045*.
TX...WIND ADVISORY THIS EVENING TXZ083>090.

In the hours before

Special weather statement, Apr 22, 1:00 PM CDT, 2 hours 47 minutes before
OKZ004>048-050>052-TXZ083>090-222100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN APR 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING OVER PARTS OF NORTH TEXAS AND SOUTHERN OKLAHOMA... SOUTH OF
A LINE FROM KNOX CITY TEXAS... TO LAWTON... TO NORMAN... TO CALVIN.
THERE ALSO IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS
AREA AND EAST OF A LINE FROM KNOX CITY... TO CLINTON... TO FREEDOM.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS... BUT
ISOLATED TORNADIC SUPERCELLS ARE POSSIBLE... ESPECIALLY IN THE
MODERATE RISK AREA.

A COLD FRONT AND DRY LINE... ASSOCIATED WITH A LINE OF STRONG TO
SEVERE THUNDERSTORMS... WILL CONTINUE MOVING EAST INTO CENTRAL
OKLAHOMA BY MID TO LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN SEVERE THREATS WITH THESE THUNDERSTORMS... BUT
ISOLATED TORNADOES ALSO WILL BE POSSIBLE. THE THREAT OF SEVERE
WEATHER OVER MOST OF WESTERN NORTH TEXAS... AND THE WESTERN THIRD OF
OKLAHOMA... WILL END BY MID TO LATE AFTERNOON. BUT THESE AREAS WILL
EXPERIENCE VERY STRONG SOUTHWEST WINDS LATER THIS AFTERNOON... WITH
GUSTS TO NEAR OR ABOVE 50 MPH... POSSIBLY ACCOMPANIED BY BLOWING
DUST.

FARTHER SOUTH... CLEARING SKIES EARLIER THIS MORNING OVER PARTS OF
NORTH TEXAS AND SOUTHERN OKLAHOMA ALLOWED THESE AREAS TO HEAT UP AND
BECOME MORE UNSTABLE THAN MUCH OF CENTRAL AND NORTHERN OKLAHOMA...
WHERE MORNING SKIES REMAINED MOSTLY CLOUDY. THE COMBINATION OF MORE
UNSTABLE CONDITIONS... AND A MORE FAVORABLE VERTICAL WIND PROFILE
OVER SOUTHERN PARTS OF THE AREA... INDICATE AN ENHANCED THREAT OF
SUPERCELL DEVELOPMENT ACROSS THE MODERATE RISK AREA. UPPER AIR DATA
AT MIDDAY INDICATE THAT THE CAP OVER THE THE AREA HAS WEAKENED
CONSIDERABLY SINCE EARLY MORNING... INDICATING AN INCREASING CHANCE
OF STORM DEVELOPMENT FARTHER EAST INTO CENTRAL OKLAHOMA AND NORTH
CENTRAL TEXAS THIS AFTERNOON. ANY ISOLATED THUNDERSTORMS THAT FORM
OUT TO THE EAST OF THE COLD FRONT AND DRY LINE... COULD PRODUCE
TORNADOES... VERY LARGE HAIL... AND DAMAGING STRAIGHT LINE WINDS.

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE WELL INTO THE
EVENING OVER MUCH OF THE CENTRAL THIRD OF OKLAHOMA... AND MAY
CONTINUE WELL INTO THE NIGHT OVER PARTS OF SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA.

&&

SEE THE LATEST SPC OUTLOOK /SWODY1/... THE LATEST FORECAST
DISCUSSION FROM NORMAN /AFDOKC/... AND ANY OF THE LATEST SPC
MESOSCALE DISCUSSIONS AND WATCHES /SEL0 AND SWOMCD/... FOR THE
LATEST FORECAST REASONING.

24
Local storm report, Apr 22, 1:09 PM CDT, 2 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
109 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    ERICK                     OK   1.00 INCH HAIL
04/22/01   BECKHAM                        REPORTED BY SHERRIFF OFFICE

1238 PM    BLAIR                     OK   1.75 INCH HAIL
04/22/01   JACKSON                        REPORTED BY SHERIFFS
                                          OFFICE

1245 PM    ARAPAHO                   OK   60 MPH WIND GUST
04/22/01   CUSTER                         REPORTED BY SHERIFFS
                                          OFFICE
Local storm report, Apr 22, 1:49 PM CDT, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
149 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    MCQUEEN                   OK   60 MPH WIND GUST
04/22/01   HARMON                         REPORTED BY PUBLIC

1212 PM    4 S ELK CITY              OK   60 MPH WIND GUST
04/22/01   BECKHAM                        REPORTED BY PUBLIC
Local storm report, Apr 22, 1:55 PM CDT, 1 hour 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1228 PM    MARTHA                    OK   1.75 INCH HAIL
04/22/01   JACKSON                        REPORTED BY SHERIFFS
                                          OFFICE

0135 PM    4 NNW COLONY              OK   .75 INCH HAIL
04/22/01   WASHITA

0125 PM    WEATHERFORD               OK   60 MPH WIND GUST
04/22/01   CUSTER                         REPORTED BY P.D.

0125 PM    3 E CORN                  OK   60 MPH WIND GUST
04/22/01   WASHITA                        REPORTED BY PUBLIC

0130 PM    3 SSE COOPERTON           OK   60 MPH WIND GUST
04/22/01   KIOWA                          REPORTED BY PUBLIC

0140 PM    4 S HYDRO                 OK   .88 INCH HAIL
04/22/01   CADDO                          REPORTED BY PUBLIC

0145 PM    4 SW HITCHCOCK            OK   60 MPH WIND GUST
04/22/01   BLAINE                         ROMAN NOSE SP REPORTED BY
                                          PUBLIC

0200 PM    4 S RINGWOOD               OK  60 MPH WIND GUST
04/22/01   MAJOR                          REPORTED BY PUBLIC
Local storm report, Apr 22, 2:21 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    2 E GEARY                 OK   60 MPH WIND GUST
04/22/01   CANADIAN                       REPORTED BY PUBLIC

0215 PM    BOONE                     OK   60 MPH WIND GUST
04/22/01   CADDO                          REPORTED BY PUBLIC
Local storm report, Apr 22, 3:07 PM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    2 MN HENNESSEY             OK   60 MPH WIND GUST
04/22/01   KINGFISHER                     REPORTED BY PUBLIC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:57 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon48 min
Apr 22, 11:48 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson42 min
Apr 22, 12:04 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita41 min
Apr 22, 12:32 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa43 min
Apr 22, 12:32 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
Apr 22, 1:17 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Kiowa, Washita43 min
Apr 22, 1:17 PM CDTSevere Thunderstorm WarningOUNBlaine43 min
Apr 22, 1:52 PM CDTSevere Thunderstorm WarningOUNMajor38 min
Apr 22, 2:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Garfield, Kingfisher55 min
Apr 22, 2:05 PM CDTSevere Thunderstorm WarningOUNGrady55 min
Apr 22, 2:11 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
Apr 22, 4:01 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Apr 22, 4:14 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
Apr 22, 4:27 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min
Apr 22, 4:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie49 min
Apr 22, 5:22 PM CDTSevere Thunderstorm WarningOUNLincoln23 min
Apr 22, 5:27 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min
Apr 22, 5:37 PM CDTSevere Thunderstorm WarningOUNPayne38 min
Apr 22, 6:00 PM CDTSevere Thunderstorm WarningOUNMurray30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.